MKSAP: 77-year-old woman with frequently fluctuating INRs

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 77-year-old woman is evaluated for frequently fluctuating INRs (<1.8 to >3.5) while taking warfarin therapy. She has undergone INR testing every 1 to 2 weeks and frequent warfarin dose adjustments. She reports a consistent dietary intake. Medical history is notable only for recurrent deep venous thrombosis. She takes no other medications.

On physical examination, vital signs are normal, as is the remainder of the examination.

Which of the following is the most appropriate next step in management?

A. Daily low-dose vitamin K supplementation
B. Genetic testing for cytochrome P-450 2C9 and vitamin K epoxide reductase complex-1 polymorphisms
C. Genetic testing for factor V Leiden
D. Warfarin cessation and aspirin initiation

MKSAP Answer and Critique

The correct answer is A.

The patient should begin daily low-dose vitamin K supplementation. In 2007, a double-blind randomized trial compared the effects of low-dose vitamin K (100-150 µg/d) and placebo on INR stability in 70 patients receiving chronic warfarin therapy. Vitamin K supplementation resulted in 19 of 35 patients achieving the predefined criteria for stable control of anticoagulation compared with only 7 of 35 patients receiving placebo. It was hypothesized that low-dose vitamin K reduced the day-to-day variation in dietary vitamin K intake in patients with unexplained INR fluctuations.

Polymorphisms in the genes transcribing enzymes involved in the metabolism of vitamin K antagonists, such as cytochrome P-450 2C9 and vitamin K epoxide reductase complex-1, contribute to the variability in dose requirements among patients but do not explain day-to-day or week-to-week INR fluctuations in individual patients. Therefore, genetic testing would not be helpful in this situation.

A factor V Leiden mutation would not explain INR fluctuations. The only thrombophilia that might cause INR fluctuations over time is the presence of a lupus anticoagulant; however, such frequent fluctuations as this patient is experiencing would not be expected with any thrombophilia. Thus, a thrombophilia evaluation would not be indicated.

Aspirin alone will not provide the same protective benefit as warfarin for this patient with recurrent deep venous thrombosis.

Key Point

  • In some patients with fluctuating INRs while taking warfarin, daily supplementation with low-dose vitamin K (100-150 µg/d) can stabilize the INR.

This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

View 1 Comments >

Most Popular

Join 141,000+ subscribers

Get the best of KevinMD in your inbox

Sign me up! It's free. 
close-link
✓ Join 141,000+ subscribers 
✓ Get KevinMD's 5 most popular stories
Subscribe. It's free.
close-image